Thunderstorm Wind, Franklin
- When
- July 21, 6:10 AM EST to 6:25 AM EST
- Where
- Franklin County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.400, -85.000
Trees were downed.
8 thunderstorm wind, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 21, 2:30 AM EST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 330 AM EDT MON JUL 21 2003 WELL ORGANIZED THUNDERSTORM COMPLEX ACROSS NORTHERN INDIANA ALONG NOSE OF 20-30 KNOT 8H JET PUSHING SLOWLY EAST BUT ALSO SEEMS TO BE SAGGING A TAD SOUTH. THINK BULK OF THIS ACTIVITY WILL REMAIN TO OUR NORTH AS 8H JET SHIFTS EAST THROUGH 12Z THOUGH A FEW OF OUR FAR NORTHERN COUNTIES MAY BE CLIPPED BY IT. MEANWHILE...THUNDERSTORM COMPLEX OVER NORTH CENTRAL ILLINOIS ASSOCIATED WITH S/W ENERGY IS DUE INTO WESTERN PORTIONS OF FA TOWARD 12Z. HOWEVER...IMPRESSIVE BOW SEGMENT SURGING SOUTHEAST WITHIN THIS LINE ATTM SO THIS MAY HELP IT GET INTO OUR FA A LITTLE QUICKER THAN SHOWN BY MODELS. AT ANY RATE...THIS SHOULD PUSH ACROSS OUR FA THROUGH THE MID TO LATE MORNING HOURS. GOOD INSTABILITIES TO OUR WEST DROP OFF FURTHER EAST ACROSS OUR AREA SO DO EXPECT TO SEE SOME WEAKENING OF LINE AS IT HEADS OUR WAY THOUGH SOME ISOLATED SEVERE POSSIBLE...ESPECIALLY ACROSS WESTERN PORTIONS OF FA. WILL LIKELY SEE A BIT OF A LULL DURING THE EARLY AFTERNOON AS THIS SYSTEM PUSHES OFF TO THE EAST BUT BOTH ETA AND GFS SHOWING ANOTHER S/W SWINGING THROUGH AREA TOWARD 00Z. BIG QUESTION WITH THIS WILL BE HOW MUCH WE ARE ABLE TO RECOVER AFTER THIS MORNINGS PCPN AS WE MAY BE GRUNGED OUT FOR AWHILE. WILL GENERALLY GO WITH 80-90 POPS TODAY WITH HIGHEST POPS IN GRIDS FOR THIS MORNING AND THEN HAVE LIKELY POPS IN FOR LATE THIS AFTERNOON AND INTO TONIGHT. OTHER CONCERN WILL BE HEAVY RAIN AS PWATS FORECAST TO CLIMB INTO THE 1.7 TO 1.8 INCH RANGE. PLAN TO HOLD OFF ON FFA ATTM AS STORMS SHOULD BE MOVING FAIRLY QUICKLY AND HOURLY FFG VALUES ON THE HIGH SIDE...GENERALLY GREATER THAN 1.5 INCHES. WILL HOWEVER MENTION LOCALLY HEAVY RAIN IN ZONES. UPPER LEVEL TROF REMAINS IN PLACE ACROSS AREA THROUGH THE DAY ON TUE WITH SOME MARGINAL INSTABILITIES STILL PRESENT SO WILL GO WITH HIGH CHANCE FOR TUE AFTERNOON AND THEN TAPER IT BACK TO 20-30 POP INTO TUESDAY NIGHT. .ILN...NONE.
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 455 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY. A FEW OF THE STORMS MAY BE SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TODAY AND THIS EVENING.
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-211600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 451 AM EDT MON JUL 21 2003 ...SEVERE WEATHER POSSIBLE TODAY AND INTO TONIGHT... A COLD FRONT IS FORECAST TO PUSH SLOWLY EAST ACROSS THE OHIO VALLEY THROUGH TONIGHT. AHEAD OF THE FRONT...A SERIES OF UPPER LEVEL DISTURBANCES WILL GENERATE THUNDERSTORMS THIS MORNING AND THEN AGAIN LATE THIS AFTERNOON AND INTO TONIGHT. SOME OF THE STORMS MAY BE SEVERE. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...ISOLATED TORNADOES CANNOT BE RULED OUT. SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. LISTEN TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.
The Cincinnati radar (KILN), 101 km away, was scanning. The volume nearest the first event began at 11:10 UTC.
8 thunderstorm wind, 1 flood. Local standard time, as filed.
Trees were downed.
Tree limbs and power poles were downed along Philomath Road.
Trees were knocked down.
Several trees were knocked down.
Numerous trees were downed.
Trees were knocked down.
Trees and limbs were downed.
Trees were knocked down, including one that fell on a house in Vevay, producing minor structural damage.
Scattered strong thunderstorms produced heavy rain across Wayne County during the evening. Up to two inches fell in a short period of time, causing several roads to flood across the northern part of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377534, 5377535, 5377533, 5377539, 5377536, 5377537, 5377538, 5377584, 5377585.